| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Week of June 12, 2000

    Question:   If scientists are 75% to 80% done with mapping the DNA, when finished will they be able to cure and or reverse hair loss?    Dr. Shiller's Answer


    Question:   My mom has been diagnosed as having noncirrhotic portal hypertension. She had an episode of variceal bleed an year ago. Last week she had oozing from the site. Her liver functions have been normal throughout the year. She was put on prophylactic propranolol since Feb 1999. Should she keep taking the propranolol? Also what in your view could be the best and safest way to diagnose the etiology. Her Hb presently is 6.6 gm%, so liver biopsy appears risky. An ultrasound done a few days ago revealed normal hepatic architecture. Would a CT Scan help? She is presently being treated in India. Are there any new and better approach towards treatment and diagnosis in America? (She had endoscopic Sclerotherapy about 10 days ago).    Dr. Shiller's Answer


    Question:   Are complaints of radiculopathy consistent with the ability to ride a bicycle to and from work? The MRI clearly reflects a bulging disk and it appears well documented that alcohol consumption is occurring in order to cope with pain caused by bicycle riding. I question whether the consumption of alcohol in a low enough amount to permit employment as a dishwasher, would sufficiently alleviate pain caused by bicycle riding, is possible with a true complaint of lower extremity radiculitus. Are there any objective tests to confirm radiculopathy with a person who provides the right answers to the standard tests or might this scenario be consistent with a related diagnosis such as myelopathy?    Dr. Shiller's Answer


    Question:   My 15-year-old daughter has had heavy menstrual bleeding for the past several months. Our OB/GYN suggested Depo Provera shots and I agreed. Now, she has drastic mood swings, is hungry all the time, headaches, and all the bad side effects from this shot. Is there anything she can do, mainly for the mood swings and hunger. She doesn't need to gain any weight.    Dr. Shiller's Answer


    Question:   Doctors didn't find anything wrong, except for a condition called edema. I only have this swelling when I'm sitting for a long period of time, not enough sleep, walking on concrete. They suggest that I wear surgical hose and it seems to help. I've taken fluid pills but they cramp my legs and I've also taken B complex vitamins. Do you have any suggestions. My ankles do not hurt at all, when I'm home with my feet up the swelling goes away. My mom has the same and I guess I took that after her. I really don't like this. Any suggestions or help that you have will be greatly appreciated. By the way, what is your opinion about HGH (human growth hormones)?    Dr. Shiller's Answer